Kentucky, 2009

Damaging Wind in Kentucky, June 20, 2009

June 20, 2009 · NWS PAH · 1 event in 1 county or zone

An isolated severe thunderstorm developed along a stalled frontal boundary that extended from west to east across extreme southern Indiana and southern Illinois. The atmosphere was very moist and unstable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe thunderstorm developed along a stalled frontal boundary that extended from west to east across extreme southern Indiana and southern Illinois. The atmosphere was very moist and unstable.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 20, 5:08 PM CST, 42 minutes earlier.

Area forecast discussion, Jun 20, 5:08 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
608 PM CDT SAT JUN 20 2009

.UPDATE...
UPDATED THE AVIATION SECTION BELOW FOR THE LATEST TAF ISSUANCE.

&&

.DISCUSSION... /ISSUED 114 PM CDT SAT JUN 20 2009/
MAIN NEAR TERM FORECAST CONCERN OUTSIDE OF CONVECTION IS HEAT.
MODELS SHOW MID 90S HIGHS W/LOW-MID 70S TDS CONTINUING NEXT 2
DAYS...RESULTING IN APPARENT TEMPS 100-105...WILL THEREFORE
CONTINUE/EXTEND OUR WEEKEND HEADLINING INTO MONDAY TO COVER AS
WELL AS HIGHLIGHT VIA HWO.

SPOTTY CONVECTIVE CHANCES ARE HARD TO PINPOINT BUT SHOULD BE
GENERALLY TIED TO WASHED OUT BOUNDARY AS ENERGY SPILLS OVERTOP
UPPER RIDGE NUDGING INTO MID MS VALLEY FROM THE SW. THE NEW GFS
SUGGESTS THIS COULD CONTINUE OFF AND ON THROUGH THE NEXT
WEEK...BUT FOR NOW WE ARE GOING TO STICK W/ PERSISTENCE AND ATTAIN
TO FIT THE COLLAB PIC INSOFAR AS POPS (DAILY) ARE CONCERNED.

MOS TEMPS ARE BLENDED WITH INHERITED NOS AND COLLAB PIC AS WELL.
MOS TDS/HUMIDITIES GENERALLY ACCEPTED NEAR-MEDIUM RANGE W/LONGER
RANGE NOS BLENDED FOR COLLAB PIC.

&&

.AVIATION...
WILL CARRY VICINITY THUNDER THROUGH EARLY EVENING AT KEVV AND
KOWB WITH RADAR SHOWING ECHOS JUST WEST OF BOTH TERMINALS...AND
WE WILL ADJUST ACCORDINGLY IF NEED BE. OTHERWISE...A FEW HIGH
CLOUDS POSSIBLE TONIGHT...AND POSSIBLY A FEW CU SUNDAY. WINDS
SHOULD SLACKEN MORE TONIGHT WITH LESS OF A GRADIENT REFLECTED
AT THE SURFACE.

..NOLES..

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 20, 12:50 PM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
150 PM CDT SAT JUN 20 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
150 PM CDT SAT JUN 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CHANCE OF THUNDERSTORMS CONTINUES. ALTHOUGH AN ISOLATED
SEVERE STORM IS NOT OUT OF THE QUESTION...WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED. LOCALLY HEAVY RAIN...LIGHTNING...AND
GUSTY WIND WOULD BE THE PRIMARY THREATS WITH A STRONGER STORM.

HEAT INDICES THIS AFTERNOON AND EVENING WILL HOVER IN THE 100 TO
105 DEGREE RANGE.

MINOR FLOODING CONTINUES AND IS FORECAST FOR PORTIONS OF THE
MISSISSIPPI RIVER.  REFER TO THE WARNINGS AND STATEMENTS FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS CONTINUE IN THE FORECAST THROUGH MONDAY. WHILE
WIDESPREAD SEVERE CHANCES ARE NOT EXPECTED...AN ISOLATED SEVERE
STORM CANNOT BE RULED OUT. LOCALLY HEAVY RAIN...LIGHTNING...AND
GUSTY WIND WOULD BE THE PRIMARY THREATS WITH A STRONGER STORM IF
ONE WERE TO OCCUR.

THE HEAT INDEX WILL TOP OUT IN THE 100 TO 105 RANGE AGAIN BOTH
SUNDAY AND MONDAY AFTERNOON.

MINOR FLOODING ON THE MISSISSIPPI RIVER WILL CONTINUE. REFER TO
THE WARNINGS AND STATEMENTS FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 20, 5:26 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
626 PM CDT SAT JUN 20 2009

INZ085-086-KYZ014-018-210030-
POSEY-VANDERBURGH-UNION KY-HENDERSON-
INCLUDING THE CITIES OF...POSEYVILLE...EVANSVILLE...MORGANFIELD...
HENDERSON
626 PM CDT SAT JUN 20 2009

...SIGNIFICANT WEATHER ADVISORY...

A STRONG THUNDERSTORM OVER NORTHEAST UNION COUNTY KENTUCKY...WILL
CONTINUE EAST THROUGH 730 PM...AND MOVE INTO HENDERSON COUNTY
KENTUCKY AREA...NEAR OR JUST SOUTH OF HENDERSON PROPER. THIS STORM
MAY PRODUCE HAIL UP TO PENNY SIZE AND GUSTY WINDS 40 TO 50 MPH AS
IT EXITS NORTHEAST UNION COUNTY KENTUCKY AND MOVES INTO HENDERSON
COUNTY. AT THIS TIME...IT APPEARS THIS STORM WILL LIKELY REMAIN
SOUTH OF THE GREATER EVANSVILLE AREA.

NOLES

The radar

The Evansville,IN radar (KVWX), 51 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henderson

When
June 20, 5:50 PM CST
Where
Henderson County, Henderson Arpt
Measured
54 kt (62 mph) measured gust
Property damage
$2,000
Reported by
AWOS
Coordinates
37.800, -87.680

A wind gust to 62 mph was measured at the Henderson City-County Airport. A hangar door was blown off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172542.